RSS
TwitterFacebook

Benicar-Induced Enteropathy Case Detailed by Doctors in Report

  • Written by: Irvin Jackson
  • 1 Comment

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

A recent case report details how doctors may be able to better identify and diagnose patients suffering from Benicar-induced enteropathy, which can result in chronic diarrhea, malnutrition and other symptoms commonly mistaken for Celiac disease or other conditions.

Although Benicar has been a popular blood pressure drug for more than a decade, information about the link between Benicar and enteropathy symptoms has only become known within the medical community over the past few years, as the symptoms can develop months or even years after first use of the drug.

In a letter published in the Internal Medicine Journal last month, Australian doctors detailed how they realized a patient was suffering from Benicar-induced sprue problems.

The case centered on a 75-year-old woman suffering from chronic diarrhea, weight loss and anorexia, which had been ongoing for at least eight weeks without the cause being identified. Believing it to be Celiac disease, the patient was placed on a gluten-free diet, but the change had no impact on her symptoms.

Doctors realized that her medical history included hypertension and that she had been using Benicar for several months before the diarrhea symptoms began. The patient was tested for C-reactive proteins, liver functions, thyroid functions, fecal analysis and Coeliac serology. She also underwent a gastroscopy and colonoscopy, but it was not until they conducted biopsies of the duodenum that they discovered she was suffering from villous atropy, which occurs when villi inside the intestines have been eroded.

At a three month follow-up after the patient began following a gluten-free diet, no progress was seen and doctors noted that her condition had actually worsened.

“The diagnosis of [Benicar]-related sprue-like enteropathy was considered. The drug was ceased and the patient resumed a normal diet without gluten restriction,” the doctors wrote. “Within 1 month, the patient had a normal bowel action and within 3 months, the weight improved to her baseline. A repeat duodenal biopsy at 3 months was remarkably normal.”

Benicar Sprue-Like Enteropathy Risks

Benicar (olmesartan medoxomil) is part of a family of Daiichi Sankyo hypertension drugs, which also includes Benicar HCT, Azor and Tribenzor. All of the blood pressure drugs include the active ingredient olmesartan, which has been linked to the development sprue-like enteropathy.

While the medication has been used by millions of people and likely caused many to experience enteropathy problems in recent years, the first warnings about the risk of sprue-like enteropathy from Benicar were not provided until an FDA warning issued in July 2012. The FDA indicated that there was a “clear connection” between enteropathy problems and Benicar use, indicating that symptoms resolve when the medication is no longer used and often resume if the drug is restarted.

As a result of the lack of knowledge about the link within the medical community over the past decade, Benicar problems have often been misdiagnosed as Celiac disease or unclassified sprue, resulting in continued use of the medication, which could leave users with long-term intestinal damage.

Although the diarrhea symptoms associated with sprue-like enteropathy typically resolve when the medication is no longer used, the problems can cause permanent damage to the intestines, known as villous atrophy from Benicar.

“Drug-induced sprue-like enteropathy must be considered in the differential diagnosis of patients presenting with diarrhoea (sp), weight loss and unexplained ‘coeliac-like’ changes in the duodenal mucosa,” the doctors warned.

Daiichi Sankyo now faces a growing number of Benicar lawsuits filed by individuals throughout the U.S., which allege that the drug maker knew or should have known about the risk of sprue-like enteropathy for years, yet withheld information from the medical community and failed to warn consumers that chronic diarrhea and other symptoms may be caused by use of the medications.

A motion was filed in December seeking to consolidate the Benicar litigation in the federal court system, centralizing the cases before one judge for coordinated pretrial proceedings and a series of early test trials to gauge how juries may respond to certain evidence and testimony that may be repeated throughout the litigation. If the request is granted, lawsuits filed in U.S. District Courts nationwide will be transferred in a multidistrict litigation (MDL). However, if Benicar settlements or another resolution for the litigation is not reached following pretrial proceedings, Daiichi Sankyo could face hundreds of individual trials throughout the country.

Tags: , , , , ,

1 comment

  1. Dianne Reply

    I have beenon Benicar for several years and have been having intestinal problems for a while

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.